Hail, Bonner
- When
- July 25, 4:31 PM PST to 4:41 PM PST
- Where
- Bonner County, 5 mi S of Sandpoint
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.208, -116.550
A member of the public reported 1.00 inch size hail 5 miles south of Sandpoint, Idaho.
A thunderstorm moving to the northeast at 30 mph split into two. 88 inch size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A thunderstorm moving to the northeast at 30 mph split into two. The right moving storm turned severe and produced 0.88 inch size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 25, 3:42 PM PST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Spokane WA 442 PM PDT SAT JUL 25 2015 .SYNOPSIS.... Low pressure moves through the region tonight through Monday. This will result in a showery weekend, with temperatures 10 to 15 degrees below normal. Locally gusty winds are also likely. Warmer, drier conditions are expected after Monday night, with temperatures pushing back toward the 90s and, for some, lower 100s Wednesday onward. && .DISCUSSION... Tonight through Tuesday...A cold front will continue to push east into the Idaho panhandle this evening and into Montana overnight. This will keep scattered showers and isolated thunderstorms over the northeast zones tonight with areal coverage diminishing by morning. Showers and thunderstorms will develop again across the Inland Northwest Sunday as an upper level trough slides south across the region. The best chance for showers along with isolated thunderstorms will be across the northern tier Sunday as the cold pool aloft associated with the trough slides south and a few hundred J/kg CAPE will be located. The favored area for precipitation will shift to the eastern zones Sunday night as the trough cusp dynamics are focused over the eastern half of the forecast area. Upper level divergence looks impressive over the Idaho panhandle overnight but the jet dynamics are not lined up favorably so it may not be enough to spark off nocturnal thunder. For Monday, scattered showers and diurnal thunderstorms will be possible across much of the area as the trough settles in overhead. The east slope valleys and on into the basin will be less favorable due to downsloping winds. Gusty northwest to west winds will affect the gap valleys, Waterville Plateau and portions of the Columbia Basin each day, peaking after sunset each day then lessening somewhat during the day as upslope components tend to counteract the downslope winds. While these gusty winds can wreak havoc with ongoing wildfires, relative humidity levels will be higher due to the resident trough and scattered precipitation, keeping minimum RHs above the critical thresholds. By Monday night, the trough starts to move off to the east and the region will dry out. Tuesday will be dry with winds light and mainly terrain driven as a ridge of high pressure builds over the region. Temperatures will remain below seasonal normals for Sunday and Monday, then start on a warming trend under the building ridge. /Kelch Tuesday night through Saturday: The Inland NW transitions to a relatively quiet but hotter weather pattern. However there are a couple possible wrinkles. First on Tuesday night one impulse on the backside of the upper trough exits north Idaho, while the jet lifts north with a flat ridge move in through Thursday. This leaves dry and mostly clear conditions, with some flat cumulus around the mountains. Then between Thursday night and Saturday models show monsoonal moisture rounding the backside of the Four Corners High creeping up toward the Pacific Northwest, with some minor impulses/shortwave coming in from the west and/or southwest. On the face of it, this suggests the possibility of thunderstorms coming toward the CWA late next week. Yet the lift, instability and depth of the moisture (which is largely above 15kft) is not sufficient enough at this time to have much confidence in this potential. Models also suffer from some timing disagreements. So right now just look for some increased clouds later next week. Temperatures are projected to warming under the ridge. Models show 850 mb temperatures warming about 8 to 10 degrees between Tuesday evening and Thursday evening, before leveling off. This supports highs in the 90s in most valley/basin areas with some lower 100s toward deeper Columbia Basin. This will be accompanied by drier conditions at the surface too, with very low humidity values in the afternoon. The thermal-induced pressure trough that builds over the west side may shift east late next week too, possibly leading to some breezy conditions. With the projected RH values we may have some fire weather concerns again. However it is too early to have confidence in the details of the winds. /J. Cote' && .AVIATION... 00Z TAFS: THUNDERSTORMS THIS EVENING MOVING NORTHEAST AT 30 MPH MAY IMPACT A FEW AVIATION SITES NEAR KGEG AND KCOE VICINITY THROUGH 03Z...THEN VFR CONDITIONS PREVAIL UNTIL AROUND 20Z SATURDAY WHEN MORE THUNDERSTORMS WITH SIMILAR STORM MOTION TO THE NORTHEAST AT 30 MPH MAY IMPACT THE AVIATION BETWEEN 20Z SATURDAY AND 00Z SUNDAY. /PELATTI && .PRELIMINARY POINT TEMPS/POPS... Spokane 55 72 55 73 49 81 / 20 10 40 50 30 0 Coeur d'Alene 54 72 52 72 47 80 / 30 20 30 50 40 10 Pullman 49 72 48 70 44 80 / 10 10 20 50 20 10 Lewiston 62 80 58 75 52 87 / 10 10 40 60 20 10 Colville 52 74 51 77 45 84 / 20 60 40 40 20 0 Sandpoint 51 71 48 70 44 79 / 50 30 30 50 40 10 Kellogg 51 71 49 67 45 77 / 30 20 60 70 50 10 Moses Lake 55 78 55 81 51 87 / 10 10 20 10 10 0 Wenatchee 61 78 57 80 55 90 / 10 20 20 10 10 0 Omak 55 77 51 80 50 88 / 10 60 60 30 10 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
440 PM PDT SAT JUL 25 2015
IDZ001-260030-
NORTHERN PANHANDLE ID-
440 PM PDT SAT JUL 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOUNDARY AND CENTRAL
BONNER COUNTIES UNTIL 530 PM PDT...
AT 439 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DOVER...OR OVER SANDPOINT...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WAS
ALSO SHOWING WEAK ROTATION SO A FUNNEL CLOUD MAY BE ASSOCIATED WITH
IT. THIS STORM WILL TRACK FROM DOVER ACROSS THE NORTHERN ARM OF LAKE
PEND O REILLE.
LOCATIONS IMPACTED INCLUDE...
SANDPOINT...PONDERAY...KOOTENAI...DOVER...EAST HOPE...HOPE...
SCHWEITZER MOUNTAIN AND COLBURN.
LAT...LON 4866 11608 4862 11604 4831 11605 4813 11669
4827 11685
TIME...MOT...LOC 2339Z 237DEG 24KT 4826 11658
RPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
455 PM PDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 SSW SANDPOINT 48.23N 116.58W
07/25/2015 E0.88 INCH BONNER ID TRAINED SPOTTER
&&
BWILLIAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
502 PM PDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 3 SW SANDPOINT 48.25N 116.60W
07/25/2015 E0.25 INCH BONNER ID TRAINED SPOTTER
&&
BWILLIAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
506 PM PDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 1 S SANDPOINT 48.26N 116.56W
07/25/2015 E0.25 INCH BONNER ID TRAINED SPOTTER
&&
BWILLIAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
523 PM PDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 6 S SANDPOINT 48.20N 116.55W
07/25/2015 E0.25 INCH BONNER ID TRAINED SPOTTER
&&
BWILLIAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
528 PM PDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 5 S SANDPOINT 48.21N 116.56W
07/25/2015 E1.00 INCH BONNER ID PUBLIC
&&
BWILLIAMThe Spokane radar (KOTX), 99 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
2 hail. Local standard time, as filed.
A member of the public reported 1.00 inch size hail 5 miles south of Sandpoint, Idaho.
A trained spotter reported 0.88 inch size hail 4 miles south southwest of Sandpoint, Idaho.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581949, 581948.